Join 3,512 readers in helping fund MetaFilter (Hide)


The heartbreak of... what?!
November 11, 2008 11:56 PM   Subscribe

Over the past week, my skin has developed a number of flaky red spots. What could they possibly be?

About a week ago, I noticed a small patch of scaly skin on my left shoulder... quite red, vaguely elliptical, about an inch across, not itchy or painful at all. Since then, it seems like 1 or 2 new spots appear on my body every day. I now also have one on my neck, one on my chest, two on my stomach, and three on my lower back.

My first thought was ringworm, but that seems unlikely since my lovely cat doesn't have any signs of it. Also, my spots lack the characteristic "ring" shape and they aren't raised at all.

These things aren't responding to my vigilant moisturizing efforts, or to hydrocortisone cream or antibiotics. Any idea what they might be?
posted by arianell to Health & Fitness (15 answers total) 2 users marked this as a favorite
 
Red and flaky and not-itchy? Have you any history of psoriasis in your family? Can be triggered by stress or strep throat or pretty much anything really.

Do you get a small pinprick of blood if a scale comes off?

(I'm not a medical professional of any kind)
posted by Tapioca at 12:48 AM on November 12, 2008


If you have been using any new soap, lotion, detergents, clothes, or anything that touches your skin, it could be an allergy.
It could be psoriasis, eczema, hives, or a sign of something more sinister.
It could also be from using really hot water in the shower.

It could be anything and rashes like that are really hard to identify, let alone figure out the source. Do as much detective work as you can, if all else fails, visit a dermatologist.
posted by idiotfactory at 1:30 AM on November 12, 2008


It might be a fungus--I had something just like that around my ribs and sides once and dandruff shampoo like Selsun Blue made them go away in a coupla days (my doctor knew how poor I was at the time and told me this home remedy).
posted by Joseph Gurl at 3:52 AM on November 12, 2008


It is possibly tinea versicolor. Hie thee to a dermatologist or doctor. If it is what I think it is, a 400 mg dose of ketoconazole will get rid of it.
posted by King Bee at 4:46 AM on November 12, 2008


Watching with interest. My s.o. has this, and has been using Selsun to keep it under control, with some success.
posted by tiny crocodile at 4:53 AM on November 12, 2008


Rosacea? More common in women than in men.
posted by TheRaven at 5:12 AM on November 12, 2008


(1) Go to a dermatologist or your general practitioner for a recommendation.

(2) My guesses range from Eczema to keratosis, but the internet is a lame place to get medical questions answered - your doctor (or a clinic doctor) will give you much more, and better, information.

Best luck.
posted by unclezeb at 8:23 AM on November 12, 2008


Sounds exactly like my eczema which responds well to prescription strength Betamethasone. See a Dr.
posted by Neiltupper at 8:42 AM on November 12, 2008


Well, it sounds like pityriasis rosea to me. I am actually just recovering from this. It starts out with one larger "herald patch" and then new spots keep appearing, in my case for over a month. Mine were very itchy but this is not the case with everyone. There's not much you can do to treat it - I tried calamine lotion and oatmeal moisturizers, etc. The only advice the doctor could give me was to keep it moisturized, so I used Aveeno oatmeal shower gel and put a gentle moisturizer on the individual spots.

It can last a long time, up to three months. I thought for sure that I'd be scarred all over, the spots are that bad, but they have been fading pretty well. Fortunately they tend to stay on your trunk, only sometimes going down your arms and legs, so you can cover them up. It's not contagious, not a bacteria, and it may or may not be caused by a virus. Apparently there hasn't been much research done as there is no profitable cure to be sold.

If it turns out that this is what you have, I hope your itching isn't too bad, as that is really the worst aspect. And it will get better with time and patience.
posted by meringue at 9:06 AM on November 12, 2008


I had a small spot on my arm that sounds similar, and the doctor said it was eczema. HOWEVER, from a visual examination he could not differentiate between eczema or a fungal infection or something worse (some viral infections like meningitis first display as scaly skin irritation). He took a scraping and looked at it under the microscope.

In other words, please see a doctor, even if it's one of those emergency clinics. You should not be self-medicating with antibiotics.
posted by muddgirl at 9:40 AM on November 12, 2008


tiny crocodile: My s.o. has this, and has been using Selsun to keep it under control, with some success.

Since this is the case, this makes me think even more that it could be tinea versicolor. Selsun has some of the chemical (selenium sulfide) that prevents these spots from spreading. However, it does not really have enough to make it go away.
posted by King Bee at 9:52 AM on November 12, 2008


muddgirl- oops, in my initial question I typed "antibiotics" when I meant "antihistamine". I do know better than to self-medicate.

Thanks for the guesses, everyone. Pityriasis rosea sounds like the most likely culprit, but I'll definitely go to a dermatologist and find out for sure.
posted by arianell at 11:04 AM on November 12, 2008


I get those in the winter! They last anywhere from a week to a month. No idea what they are though.
posted by KateHasQuestions at 6:52 PM on November 12, 2008


I would like to throw out there that this might be something related to seasonal changes as KateHasQuestions eluded to. As for a remedy, if you want to test it out you might try some Cod Fish Liver Oil capsules taken orally. I did a little experimentation and I have to say that I got positive results. In fact, I was amazed by how fast it cleared things up for me. I don't know the complete science behind it, and I discovered it much by accident, but I am very glad I did. I was getting those patches just as you described and after two weeks on the Liver Oil capsules I was right as rain.
posted by bkeene12 at 8:07 PM on November 12, 2008


Well, according to the dermatologist, I either have pityriasis rosea or pretty severe psoriasis. Time will tell, I suppose. Thanks again for the answers.
posted by arianell at 1:16 AM on December 6, 2008


« Older What actually happens when a c...   |  Help me to not suck at teachin... Newer »
This thread is closed to new comments.